EMAIL THIS PAGE TO A FRIEND

Hong Kong medical journal = Xianggang yi xue za zhi

A case of probable codeine poisoning in a young infant after the use of a proprietary cough and cold medicine.


PMID 15299176

Abstract

We report a case of probable poisoning with codeine phosphate in a 3-month-old infant, which was associated with excessive dosing and concomitant use of antihistamines. Investigation into the patient's drug history identified the recent use of a proprietary cough and cold medicine containing codeine phosphate and dexchlorpheniramine. The prescribing information, available from a popular prescribing handbook, listed only one dosage for children, without any adjustment for age or size, and did not bear any warning for its use in young children. A review of the handbook identified seven additional remedies that were similarly listed. Medical practitioners and pharmacists should be aware of this prescribing pitfall. Improvements are needed in the prescribing information pertaining to the use of cough and cold formulas containing opioid or opioid-like antitussives among young children, and clear warnings should be included in drug inserts and formularies.